Wyoming, 2011Flood in Wyoming, May 22 to 29, 2011
May 22 to 29, 2011 · NWS RIW · 1 event in 1 county or zone
Lower elevation snowmelt in the southern Wind River Range generated minor flooding along the Sweetwater River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $30,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lower elevation snowmelt in the southern Wind River Range generated minor flooding along the Sweetwater River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 22, 2:05 PM MST, 3 hours 25 minutes earlier.
Area forecast discussion, May 22, 2:05 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
305 PM MDT SUN MAY 22 2011
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
AS THE VERY BRIEF UPPER LEVEL HIGH PRESSURE RIDGE MOVES EAST OF
THE AREA...A PACIFIC SHORT WAVE TROUGH HAS ALREADY SPREAD SHOWERS
AND THUNDERSTORMS ACROSS WESTERN WYOMING. A SERIES OF SHORT WAVE
TROUGHS WILL EJECT OUT OF A LOW PRESSURE CENTER OFF THE WEST COAST
THROUGH TUESDAY NIGHT BRINGING WAVE AFTER WAVE OF SHOWERS AND
THUNDERSTORMS TO WESTERN AND CENTRAL WYOMING. MODELS SHOW
SIGNIFICANT PRECIPITATION ACCUMULATION TO THE AREA...ESPECIALLY IN
AND NEAR THE MOUNTAINS. ANY ROUND OF THUNDERSTORMS COULD BRING
RAINFALL OF A HALF TO ONE INCH OR MORE IN A BRIEF PERIOD. SNOW PACK
IN MANY AREAS HAS INCREASED...SIGNIFICANTLY IN THE BIGHORNS...WIND
RIVERS AND ABSAROKAS. LOW LEVEL SNOW BELOW 8000 FEET WILL MELT
RAPIDLY AND COULD COMBINE THIS LOCAL HEAVY RAIN FOR A TOTAL RUN
OFF OF 5 TO 6 INCHES IN A DAY. HAVE ISSUED A FLASH FLOOD WATCH FOR
THE ENTIRE CWA THROUGH TUESDAY MORNING. THE THREAT OF FLOODING
WILL CONTINUE LONGER WITH MORE THUNDERSTORMS ON TUESDAY AND
TUESDAY NIGHT. WILL ADDRESS THIS AFTER WE GET THROUGH TONIGHT AND
MONDAY WHICH WILL ALLOW THE FLOOD POTENTIAL TUESDAY AND WEDNESDAY
TO BECOME CLEARER. TEMPERATURES WILL CONTINUE TO RISE SLIGHTLY
MOST AREAS WITH WARMER LOWS ESPECIALLY ADDING TO THE TOTAL SNOW
MELT RUNOFF. IN THE SHORT TERM MODELS ARE IN FAIR AGREEMENT BUT
DIFFER ON WHERE AND WHEN THE HEAVIEST PRECIPITATION IS EXPECTED.
.LONG TERM...WEDNESDAY THROUGH SUNDAY
SOME LINGERING PRECIPITATION COULD BE ONGOING WEDNESDAY MORNING EAST
OF THE DIVIDE...ASSOCIATED WITH SOME ENERGY ON THE BACKSIDE OF AN
UPPER LOW/TROUGH IN THE CENTRAL PLAINS. SHORTWAVE RIDGING IS
EXPECTED WEDNESDAY AFTERNOON...WITH MAINLY DRY CONDITIONS.
HOWEVER...THIS RIDGE WILL BE SHORT-LIVED AS A NEGATIVELY TILTED
TROUGH IS EXPECTED TO PUSH ACROSS THE PACIFIC NORTHWEST/NORTHERN
INTERMOUNTAIN WEST WEDNESDAY NIGHT/THURSDAY. CONVECTION FROM THIS
SYSTEM COULD AFFECT THE WEST/NORTHWEST LATE WEDNESDAY NIGHT INTO
THURSDAY. SOME PRECIPITATION COULD SPILL EAST OF THE DIVIDE
THURSDAY...AS A COLD FRONT ASSOCIATED WITH THIS SYSTEM SWEEPS EAST
ACROSS THE AREA. BEST CHANCE OF PRECIPITATION WILL BE ACROSS THE
NORTHWEST/NORTH. IN WAKE OF THE FRONT...SNOW LEVELS WILL DROP FROM
10+ KFT TO PROBABLY 7 KFT. HOWEVER...WIDESPREAD PRECIP IS NOT
EXPECTED AT THIS TIME.
IN WAKE OF THIS STORM SYSTEM WEDNESDAY NIGHT/THURSDAY...GLOBAL
MODELS ARE SUGGESTING AN UPPER LEVEL RIDGE WILL DEVELOP FOR MEMORIAL
DAY WEEKEND OVER THE ROCKIES/PLAINS...WITH STRONG UPPER LOW OVER THE
PACIFIC NORTHWEST OR JUST OFF THE COAST. MEDIUM RANGE MODELS ARE
INCONSISTENT ON THE PLACEMENT AND AMPLITUDE OF THIS RIDGE
AXIS...WITH THE 00Z GEM THE FLATTEST...AND THE ECMWF THE STRONGEST.
REGARDLESS...COULD SEE SOME VERY WARM TEMPERATURES FOR THE HOLIDAY
WEEKEND...WITH LOWER ELEVATIONS POSSIBLY CRACKING THE 80 DEGREE
MARK. THIS WARMTH IF IT OCCURS WILL UNDOUBTEDLY CAUSE SIGNIFICANT
SNOW MELT...AND RISES ON AREA RIVERS AND CREEKS. MODELS ARE SHOWING
700MB TEMPERATURES WARMING TO AROUND +10 CELSIUS OVER MUCH OF THE
AREA BY SATURDAY AND/OR SUNDAY. THIS WILL BE CLOSELY WATCHED FOR
THE POTENTIAL OF FLOODING.
&&
.AVIATION...
UNSETTLED WEATHER RETURNS TONIGHT AND MONDAY AS THE NEXT SYSTEM
APPROACHES WYOMING. A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS
WILL MOVE INTO SOUTHWEST WYOMING THIS EVENING...INTO CENTRAL WYOMING
AFTER 09Z...AND INTO NORTHERN WYOMING AFTER 15Z. VFR CONDITIONS
EXPECTED WITH SOME MVFR CIGS WITH THE RAIN SHOWERS. VFR CONDITIONS
THEN EXPECTED FOR MONDAY WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS POSSIBLE DURING THE AFTERNOON.
&&
.HYDROLOGY...
...FLASH FLOOD WATCH FOR WESTERN AND CENTRAL WYOMING THROUGH 6 AM
TUESDAY...
MILDER TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY...WITH SCATTERED
TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED OVER MUCH OF
THE AREA. SOME OF THESE SHOWERS AND THUNDERSTORMS COULD PRODUCE
VERY HEAVY RAINFALL OVER A SHORT DURATION. THE WARMER TEMPERATURES
AND SHOWERS WILL SIGNIFICANTLY INCREASE MOUNTAIN SNOW MELT AND
RUNOFF. THEREFORE A FLASH FLOOD WATCH IS IN EFFECT THROUGH 6 AM
TUESDAY. THIS WILL HEIGHTEN CONCERNS FOR RIVER RISES ACROSS THE
AREA WHERE GROUNDS ARE ALREADY SATURATED FORM THE RECENT STORM.
THIS COULD BE ESPECIALLY TRUE FOR THE FAR WEST AND SOUTHWEST...AS
WELL AS IN JOHNSON COUNTY. RIVERS IN THESE LOCATIONS ARE ALREADY
RUNNING HIGH WITH MINOR FLOODING OCCURRING.
A VERY WARM RIDGE WILL BUILD IN LATE THIS WEEK AND OVER THE MEMORIAL
DAY WEEKEND. TEMPERATURES IN THE 70S AND 80S ARE EXPECTED OVER
LOWER ELEVATIONS WITH 50S AND 60S ABOVE 8000 FEET. SO EXPECT A
SIGNIFICANT INCREASE IN SNOW MELT DURING THIS TIME FRAME ACROSS THE
STATE. WINDY AND SUNNY CONDITIONS WILL ADD TO FURTHER SNOW MELT.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT WYZ001>020-022>030.
&&
SHORT TERM...C.BAKER
LONG TERM...WM
AVIATION...TWB
FIRE WEATHER...TEAM RIVERTON
HYDROLOGY...C.BAKER
Hazardous weather outlook, May 22, 2:20 PM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
320 PM MDT SUN MAY 22 2011
WYZ001>020-022>030-231300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
320 PM MDT SUN MAY 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
...FLASH FLOOD WATCH FOR WESTERN AND CENTRAL WYOMING THROUGH 6 AM
TUESDAY MORNING...
.DAY ONE...TODAY AND TONIGHT
CONTINUED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE PRESENT ACROSS
THE AREA TODAY AND TONIGHT. THIS ADDITIONAL PRECIPITATION MAY LEAD TO
FURTHER ELEVATED WATER LEVELS IN LOCAL RIVERS AND STREAMS...AND MAY
CAUSE FLASH FLOODING OF STREAMS AND RIVERS. RESIDENTS ARE ENCOURAGED
TO USE CAUTION AND MONITOR ANY RISING RIVER OR STREAMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS WILL BE FOUND ACROSS
THE AREA MONDAY AND TUESDAY. THIS ADDITIONAL MOISTURE MAY KEEP LOCAL
RIVERS AND STREAMS RUNNING NEAR BANKFULL.
MILD TEMPERATURES NEXT WEEK COULD RESULT IN RAPID MOUNTAIN
SNOWMELT AT TIMES...ESPECIALLY IN THOSE AREAS THAT RECEIVED BETWEEN
ONE AND FOUR FEET OF NEW SNOW. PEOPLE LIVING OR CAMPING NEAR RIVERS
AND CREEKS SHOULD MONITOR THE LATEST FORECAST...AND BE PREPARED FOR
THE POSSIBILITY OF SIGNIFICANT RISES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS...PLEASE REPORT ANY FLOODING ALONG RIVERS...CREEKS AND
STREAMS...AS WELL AS ANY SNOWFALL OR RAINFALL AMOUNTS. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, May 22, 2:26 PM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
326 PM MDT SUN MAY 22 2011
WYZ026-028-222215-
ROCK SPRINGS AND GREEN RIVER WY-UPPER GREEN RIVER BASIN WY-
326 PM MDT SUN MAY 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SWEETWATER COUNTY
UNTIL 415 PM MDT...
AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF STATE HWY 372 MILE MARKER 30...OR
29 MILES EAST OF KEMMERER...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
STATE HWY 372 MILE MARKER 30 AROUND 330 PM MDT.
SEEDSKADEE NATIONAL WILDLIFE REFUGE AROUND 340 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4226 11004 4224 10931 4186 10949 4168 11002
4195 11005
TIME...MOT...LOC 2125Z 225DEG 20KT 4192 10999
C. BAKERSpecial weather statement, May 22, 2:35 PM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
335 PM MDT SUN MAY 22 2011
WYZ028>030-222215-
EAST SWEETWATER COUNTY WY-FLAMING GORGE WY-ROCK SPRINGS AND GREEN
RIVER WY-
335 PM MDT SUN MAY 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SWEETWATER COUNTY UNTIL
415 PM MDT...
AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF STATE HWY 530 MILE MARKER
20...OR 18 MILES NORTH OF MANILA...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
STATE HWY 530 MILE MARKER 20 AROUND 345 PM MDT.
STATE HWY 530 MILE MARKER 10 AROUND 400 PM MDT.
U.S. HWY 191 MILE MARKER 510 AROUND 415 PM MDT.
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 81 AND
101.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4171 10939 4136 10909 4114 10975 4133 10997
TIME...MOT...LOC 2136Z 237DEG 28KT 4127 10971
C. BAKER
Flood, Fremont
- When
- May 22, 5:30 PM MST to May 29, 2:00 AM MST
- Where
- Fremont County, 9.39 mi E of Sweetwater Station to 4.25 mi WNW of Jeffrey City
- Cause
- Heavy Rain / Snow Melt
- Crop damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 42.549, -107.996
Several ranchers along the Sweetwater River in southern Fremont County reported minor flooding as a result of rapid snowmelt. Much of the flooding occurred around Sweetwater Station. Occasional afternoon and evening showers and thunderstorms added to the rise of the river. Cooler temperatures and a loss of low elevation snow slowed the rising water before the end of May.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 22 to 23, 2011162 deaths · 1,153 injured · $2.8 billion · EF5 · 32 events
- Tornadoes and Hail in Minnesota, May 22, 20111 death · 48 injured · $167 million · EF1 · 15 events
- Tornadoes and Hail in Oklahoma, May 22, 201114 injured · $2.9 million · EF3 · 38 events
- Tornadoes and Hail in Wisconsin, May 22, 20113 injured · $21 million · EF2 · 26 events
- Tornadoes and Hail in Iowa, May 22, 2011$543,000 · EF2 · 55 events
- Tornadoes and Hail in Iowa, May 22, 20113 injured · $790,000 · EF2 · 8 events
- Tornadoes and Hail in Wisconsin, May 22, 20111 injured · $2.8 million · EF1 · 54 events
- Tornadoes and Hail in Minnesota, May 22, 20111 injured · $495,000 · EF2 · 6 events
- Tornadoes and Flash Flood in Illinois, May 22, 20111 injured · $1.0 million · EF1 · 50 events
- Rip Current in Michigan, May 22, 20111 death · 1 event
- Flash Flooding in Missouri, May 22 to 25, 2011$1.8 million · 17 events
- Tornadoes and Hail in Wisconsin, May 22, 20111 injured · $347,000 · EF0 · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316515.